Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Blacksburg, VA

May 12, 2005Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 12, 2005, 8:02 PM EDT for Smyth County, Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 8:02 PM EDT (00:02 UTC)
Expired
May 12, 2005, 10:00 PM EDT
In force
118 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 130005
FFWRNK
VAC173-130200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 PM EDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1000 PM EDT

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING IS DISSIPATING...BUT RADAR      
  ESTIMATES INDICATE THAT OVER TWO AND A HALF INCHES HAS FALLEN      
  SINCE 630 PM. 


EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF 
GROSSES CREEK AND LITTLE LAUREL CREEK. THIS MAY ALSO IMPACT LOCAL 
ROADS.

IN HILLY TERRAIN THERE ARE LOW WATER CROSSINGS WHICH ARE POTENTIALLY 
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED 
ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY 
FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8171 3666 8158 3675 8151 3675 8171

$$

WP
1 follow-up statement
000 
WGUS71 KRNK 130158
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EDT THU MAY 12 2005

VAC173-130206-
SMYTH VA-
956 PM EDT THU MAY 12 2005

...THE FLASH FLOOD WARNING FOR SMYTH COUNTY EXPIRES AT 1000 PM EDT...

RAIN HAS ENDED OVER THE AREA...AND NO REPORTS OF FLOODING WERE 
RECEIVED. THERE COULD STILL BE PONDED WATER ON THE 
ROADS...ESPECIALLY IN THE SOUTHWESTERN PORTION OF THE COUNTY BETWEEN 
CHILHOWIE AND MOUNT ROGERS.

IF YOU HAD FLOODING...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8171 3666 8158 3675 8151 3675 8171

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 12, 7:49 PM EDT, 13 minutes earlier.

Area forecast discussion, May 12, 7:49 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT THU MAY 12 2005

.AVIATION...

SCT TSRA WILL BRING MVFR CIGS AND VSBYS TO DAN THROUGH THE
EVENING. THE STORMS WILL GRADUALLY DISSIPATE BY 06Z. A WEAK COLD
FRONT WILL MOVE WEST ACROSS THE FA OVERNIGHT AND WILL LEAD IN MVFR
CIGS TO ALL TAFS SITE BY 12Z. CIGS WILL SLOWLY IMPROVE TO VFR AFT
18Z FRI.

&&

.PREVIOUS DISCUSSION...
(ISSUED 328 PM EDT THU MAY 12 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY)...

SFC FRONT WORKING ITS WAY THRU THE AREA THIS AFTN AND WILL MAKE MORE
PROGRESS TO THE SOUTH ONCE THE SUN GOES DOWN. PWATS/THETA-E/CAPES
RUNNING HIGH WITH LITTLE STORM MOTION...THEREFORE STORMS WILL MOVE
SLOW AND POSSIBLY PRODUCE LOCALIZED HEAVY DOWNPOURS THRU THIS
EVENING. BY FRIDAY MORNING...FRONT SHOULD CLEAR THE AREA ENDING ALL
PCPN. FRONT/S WESTERN PROGRESS NOT TO STRONG AND COULD ERODE TOWARDS
THE MTN EMPIRE TMR AFTN. WITH BOUNDARY IN THAT AREA...WILL KEEP LOW
CHC POPS FOR TSRA. LOW CLOUDS WILL KEEP THE SUN AWAY FOR A FEW DAYS
ALONG AND EAST OF THE BLUE RIDGE. BIG CHANGE IN STORE FOR MOST AREAS
AS TEMPS FALL BELOW NORMAL AND WILL LIKELY REMAIN IN THE 60S TMR.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

FRIDAY NIGHT-SATURDAY...
COLD FRONT MOVING THRU THE MS VALLEY WITH SFC WAVE MOVING THRU THE
GREAT LAKES AND INTO THE OH VALLEY. 12Z GFS PROJECTING SFC WAVE
SLOWER AND FARTHER NORTH THAN PREVIOUS RUN. THIS WILL ADVERSELY
EFFECT THE EROSION OF THE WEDGE. WEDGE TO BEGIN ERODING ACROSS THE
SW CWA (MTN EMPIRE/BLF) LATE FRI AFTN/NIGHT. PRESSURE FALLS ACROSS
THE OH VALLEY NOT EXPECTED UNTIL LATE SAT MORNING/AFTN WHICH WILL
HOLD EASTERN WEDGE IN A LITTLE LONGER. TEMPS FORECAST FOR THIS
PERIOD WILL BE TRICKY WITH LYH VICINITY THE LAST TO BREAK OUT OF THE
WEDGE. CURRENT FORECAST FOR SAT PROJECTS THAT WEDGE/CLOUDS WILL
BREAK IN THE AFTN WITH TEMPS SOARING INTO THE MID 70S TO LOWER 80S.

SATURDAY NIGHT-SUNDAY...
FRONTAL TIMING HAS CHANGED VERY LITTLE FROM THE PREVIOUS RUN WITH
FRONT MOVING THRU FA LATE SATURDAY NIGHT-SUNDAY MORNING. WITH SFC
LOW MOVING FARTHER NORTH...GREATER DYNAMICS HAVE ALSO SHIFTED TO THE
NORTH. GOOD NEWS IS THAT THE STRONGER AND MAJORITY OF THE ENERGY
STILL STAYS WELL NORTH IN THE OHIO VALLEY/GREAT LAKES REGION. FOR
THE FORECAST AREA...SE WV WILL LIKELY SEE THE HEAVIEST PCPN SATURDAY
EVENING. AS THIS BAND OF PCPN PROGRESS TO THE EAST...IT SHOULD LOSE
SOME MOMENTUM AND REFIRE SUNDAY AFTN EAST OF DAN-LYH.

SUNDAY NIGHT-TUESDAY...
HIGH PRESSURE WILL MOVE INTO THE REGION FROM THE WEST. WITH
NORTHERLY FLOW FOR THE FIRST PART OF THE WEEK...TEMPS WILL FALL
SLIGHTLY BELOW NORMAL.

TUESDAY NIGHT-THURSDAY...
A WARM FRONT WILL MOVE THRU THE REGION. A RIDGE AXIS WILL BE
DIRECTED ALONG THE MS VALLEY. WAVES COMING OUT OF THE ROCKIES WILL
TRACK AROUND THE RIDGE AND ALONG THE WARM FRONT. IF THIS SET UP
VERIFIES...A FEW DISTURBANCES (MCS) COULD BRING STORMY CONDITIONS TO
THE MID ATLANTIC REGION WEDNESDAY AND THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS
Hazardous weather outlook, May 12, 5:49 AM EDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT THU MAY 12 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
549 AM EDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME...ALTHOUGH SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON.
ISOLATED STORMS COULD BE QUITE STRONG...PRODUCING STRONG
WINDS...SMALL HAIL AND TORRENTIAL RAIN. THE STRONGEST ACTIVITY
WILL LIKELY OCCUR IN THE PIEDMONT...ALONG AND NEAR THE NORTH
CAROLINA / VIRGINIA BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 12, 2:45 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     1 SE AXTON              36.66N 79.70W
05/12/2005  0 MPH            HENRY              VA   COUNTY OFFICIAL

            WIND KNOCKED TREE BRANCH ONTO POWER LINE, WHICH STARTED
            BRUSH FIRE IN RURAL HENRY COUNTY

&&
Special weather statement, May 12, 7:13 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT THU MAY 12 2005

VAZ015-130015-
GRAYSON-
INCLUDING THE CITY OF...INDEPENDENCE
713 PM EDT THU MAY 12 2005

A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY
WINDS AND TORRENTIAL RAINS WILL AFFEC THE MOUNT ROGERS AND GRAYSON
HIGHLANDS THROUGH 800 PM. IF YOU ARE OUTDOORS...SEEK SHELTER
IMMEDIATELY. IF NO SHELTER IS NEARBY...SEEK A LOW SPOT AWAY FROM
TREES.
Special weather statement, May 12, 7:13 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECT FOR SPELLING
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT THU MAY 12 2005

VAZ015-130015-
GRAYSON-
INCLUDING THE CITY OF...INDEPENDENCE
713 PM EDT THU MAY 12 2005

A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY
WINDS AND TORRENTIAL RAINS WILL AFFECT THE MOUNT ROGERS AND GRAYSON
HIGHLANDS THROUGH 800 PM. IF YOU ARE OUTDOORS...SEEK SHELTER
IMMEDIATELY. IF NO SHELTER IS NEARBY...SEEK A LOW SPOT AWAY FROM
TREES.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:22 PM EDTSevere Thunderstorm WarningRNKSmyth38 min

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.